Alert archive / Wyoming / Winter Storm Warnings in 2014

Winter Storm Warning 17, NWS Riverton, WY

December 20, 20146 counties in Wyoming

NWS Riverton, WY issued this winter storm warning at Dec 20, 2014, 2:07 PM MST for 6 counties in Wyoming. It took effect at Dec 20, 2014, 5:00 PM MST. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 20, 2014, 2:07 PM MST (21:07 UTC)
In effect from
Dec 20, 2014, 5:00 PM MST
Expired
Dec 21, 2014, 8:59 PM MST
In force
28 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Lincoln County, WY, Park County, WY, Sublette County, WY, Teton County, WY

The radar

The Riverton/Lander radar (KRIW), 100 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2014-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2014-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this winter storm warning went out at Dec 20, 10:28 AM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Dec 20, 10:28 AM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1028 AM MST SAT DEC 20 2014

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

AN INTERESTING FORECAST PERIOD WITH A LOT OF POTENTIALLY
SIGNIFICANT WEATHER DEVELOPING. A NEARLY ZONAL FLOW PATTERN IS
EXPECTED THIS MORNING AND AFTERNOON...WITH SOME MOISTURE INCREASE
SNOWFALL COVERAGE A BIT ACROSS WESTERN WYOMING.

A PACIFIC STORM SYSTEM WILL CONTINUE TO MOVE THROUGH THE
INTERMOUNTAIN WEST SATURDAY EVENING...WITH SNOWFALL INCREASING
ACROSS WESTERN WYOMING. ADDITIONALLY...AN INCREASED TEMPERATURE
GRADIENT IS EXPECTED BETWEEN CODY AND THE EASTERN PORTION OF
YELLOWSTONE NATIONAL PARK. ADDITIONAL MOUNTAIN WAVE SIGNATURES ARE
BEING DEMONSTRATED IN CURRENT MODEL ANALYSIS...WITH VERY STRONG
WIND POSSIBLE AROUND THE FAVORED CLARK AREA. A HIGH WIND WATCH IS
IN EFFECT FOR THIS LOCATION.

SNOWFALL IS EXPECTED TO INCREASE TONIGHT AND PERSIST THROUGH
MONDAY MORNING. SNOWFALL IS LOOKING TO BECOME HEAVY AT TIMES WITH
SIGNIFICANT ACCUMULATIONS POSSIBLE ACROSS THE WESTERN MOUNTAINS
AND VALLEYS. THE WINTER STORM WATCH REMAINS ACROSS THE AREA.
ADDITIONAL LOCATIONS LOOK FAVORABLE FOR THE NEED OF WINTER WEATHER
ADVISORIES...AND SNOWFALL TOTALS SHOULD BE ABLE TO BE FINALIZED
DURING THE UPCOMING SHIFT. SIMULTANEOUSLY...MODELS CONTINUE TO
INDICATE THE POTENTIAL FOR VERY STRONG WINDS ACROSS SWEETWATER
COUNTY AND INTO THE GREEN MOUNTAINS AND RATTLESNAKE RANGE SUNDAY
AFTERNOON AND EVENING. ANOTHER HIGH WIND WATCH HAS BEEN ISSUED TO
ACCOUNT FOR THESE POTENTIALLY STRONG WINDS.

SNOWFALL AND WIND IS EXPECTED TO WEAKEN MONDAY AS NORTHWEST FLOW
WORKS TO BUILD OVER THE AREA...WITH MOST ACTIVITY WANED BY MONDAY
AFTERNOON. SOME LIGHT SNOWFALL WILL REMAIN POSSIBLE ACROSS AREAS
EAST OF THE DIVIDE LATE MONDAY AS THE SYSTEM CONTINUES TO MOVE
INTO THE CENTRAL PLAINS.

.LONG TERM...TUESDAY THROUGH SATURDAY

QUITE THE MODEL DIVERGENCE TONIGHT BETWEEN THE GFS AND THE ECMWF.
THE MODELS START OUT PRETTY CLOSE THROUGH TUESDAY WITH TRANSITORY
RIDGE MOVING ACROSS THE AREA AFTER OUR SUN/MON SNOW AND WIND EVENT.
ECMWF HAS SOME MOISTURE AND UPGLIDE IN THE PATTERN ALREADY TUESDAY
SO SOME CHANCE POPS REMAIN...ESPECIALLY BY TUESDAY NIGHT. AFTER
THAT...THE CHANGES BECOME VERY SIGNIFICANT. THE 00Z GFS ALLOWS THE
CHRISTMAS EVE/CHRISTMAS DAY SYSTEM TO COME IN AT A HIGHER LATITUDE
WITH LESS RIDGING BEHIND IT. THIS SOLUTION HAS A SEWD MOVING
DISTURBANCE COMING THROUGH WITH THE MAIN EFFECT BEING STRONG TO HIGH
WIND ACROSS THE LOWER ELEVATIONS AND A QUICK SHOT OF SNOW...MAINLY
IN THE MOUNTAINS. THE ECMWF ON THE OTHER HAND IS STILL SHOWING THIS
SYSTEM DROPPING INTO THE PACNW AND THEN THE NRN GREAT BASIN AS
RIDGING DEVELOPS QUICKLY BEHIND IT. THE SYSTEM THEN CLOSES OFF OVER
SRN WYOMING ON CHRISTMAS DAY WITH WIDESPREAD SNOW SPREADING EWD AND
SWD CHRISTMAS EVE INTO EARLY CHRISTMAS DAY. THE DEVELOPMENT OF THIS
SYSTEM IS STILL A COMBINATION OF THE CURRENT TROUGH OVER THE
CENTRAL PACIFIC ACCOMPANIED BY AT LEAST A 170-180KT JET AND A
POCKET OF COLD AIR POURING SOUTH IN THE KAMCHATKA REGION. A STRONG
TROUGH WITH VERY COLD AIR BEHIND THIS SYSTEM AND A LEAD
DISTURBANCE ARE RESPONSIBLE FOR THE UPSTREAM RIDGE ALONG THE COAST
THAT THE ECMWF ESPECIALLY SHOWS. THE GFS HAS A SIMILAR SCENARIO
BUT DIVERGES SLIGHTLY NOT ALLOWING THE RIDGE TO BUILD UPSTREAM AS
MUCH. THAT MAKES ALL THE DIFFERENCE IN THE WORLD FOR OUR SENSIBLE
WEATHER. STICKING CLOSER TO THE MORE CONSISTENT ECMWF AND USUALLY
BETTER EURO IN THIS SCENARIO WHICH MEANS LITTLE CHANGE FOR OUR
GOING FORECAST. COLD BEHIND THIS SYSTEM...ESPECIALLY WITH THE
ECMWF SOLUTION FRIDAY NIGHT. ANOTHER POTENTIAL SEWD COLD MOVING
SHORTWAVE MAY MOVE INTO THE NWRN PARTS AT THE END OF THIS PERIOD.
THIS SYSTEM IS ACTUALLY THE ONE EXPECTED TO PUMP SOME WARM AIR
INTO OUR RIDGE ALONG THE COAST AND AID IN THE DIGGING OUR
CHRISTMAS SYSTEM.

.AVIATION.../18Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH 18Z SUNDAY AT THE
AIRPORTS. ALONG AND EAST OF THE CONTINENTAL DIVIDE OVER THE
MOUNTAINS MVFR TO IFR CEILINGS WITH VISIBILITIES REDUCED IN SNOW
AND BLOWING SNOW WILL BECOME PREVAILING ABOVE 8500 FEET WITH
WIDESPREAD MOUNTAIN OBSCURATIONS.  STRONG WEST WINDS WILL PRODUCE
AREAS OF LOW LEVEL WIND SHEAR ALONG AND NEAR THE EAST SLOPES OF
THE MOUNTAINS.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

MVFR TO IFR CEILINGS WITH VISIBILITIES REDUCED IN SNOW AND
BLOWING SNOW WILL BECOME PREVAILING BY 06Z WITH WIDESPREAD MOUNTAIN
OBSCURATIONS. STRONG WEST WINDS WILL PRODUCE AREAS OF LOW LEVEL
WIND SHEAR ALONG AND NEAR THE SLOPES OF THE MOUNTAINS.

.FIRE WEATHER...

A PLETHORA OF POTENTIALLY ADVERSE WEATHER CONDITIONS ARE POSSIBLE
OVER THE NEXT COUPLE DAYS. STRONG WIND MAY DEVELOP ACROSS THE CODY
FOOTHILLS LATE THIS EVENING...AND CONTINUE INTO SUNDAY MORNING.
MEANWHILE...SNOWFALL WILL INTENSIFY ACROSS THE WESTERN MOUNTAINS
AND VALLEYS...AND WILL PERSIST THROUGH MONDAY MORNING. SNOWFALL
MAY COMBINE WITH GUSTY WIND AT TIMES. AS THE SYSTEM CONTINUES TO
IMPACT THE STATE...STRONG WIND IS POSSIBLE TO DEVELOP ACROSS GREEN
MOUNTAIN AND RATTLESNAKE RANGE...ALONG WITH THE INTERSTATE 80
CORRIDOR THROUGH SWEETWATER COUNTY. THESE STRONG WINDS AND
COMBINED SNOW AND WIND WILL MAKE FOR GENERALLY UNFAVORABLE BURN
CONDITIONS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
WYZ019-028>030.

WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY MORNING
WYZ002-014-015-025.

WINTER STORM WATCH FROM 8 PM MST THIS EVENING THROUGH MONDAY
MORNING WYZ001-012-013-023-024.

HIGH WIND WATCH FROM 8 PM MST THIS EVENING THROUGH SUNDAY
MORNING WYZ003.

&&

SHORT TERM...BRANHAM
LONG TERM...SKRBAC
AVIATION...C.BAKER
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Dec 20, 3:28 AM MST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
328 AM MST SAT DEC 20 2014

WYZ001>020-022>030-211200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
328 AM MST SAT DEC 20 2014

...WINTER STORM WATCH FOR PORTIONS OF WESTERN WYOMING THIS EVENING
THROUGH MONDAY MORNING...

...HIGH WIND WATCH FOR THE CODY FOOTHILLS TONIGHT THROUGH 11 AM
SUNDAY...

...HIGH WIND WATCH SOUTHERN WYOMING SUNDAY AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG IS POSSIBLE IN THE LOW LYING AROUND THE WIND RIVER
BASIN AND LANDER FOOTHILLS THIS MORNING...WHICH SHOULD LIFT BY THE
LATE MORNING HOURS.

STRONG WIND IS POSSIBLE ACROSS THE CODY FOOTHILLS TONIGHT...WITH
GUSTS UP TO 60 MPH POSSIBLE AROUND THE CLARK AREA. PLEASE SEE THE
HIGH WIND WATCH PRODUCT FOR ADDITIONAL DETAILS. ADDITIONALLY...
SNOWFALL ACROSS WESTERN WYOMING MAY INTENSIFY DURING THE EVENING
HOURS AND CONTINUE THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY THROUGH MONDAY...SIGNIFICANT SNOWFALL AND WIND EXPECTED IN
WESTERN WYOMING. SNOWFALL AMOUNTS OF 1 TO 2 FEET ARE POSSIBLE IN THE
WESTERN MOUNTAINS WITH THE LOWER ELEVATIONS AND VALLEYS POTENTIALLY
RECEIVING 5 TO 10 INCHES WITH LOCALLY HIGHER AMOUNTS.

VERY STRONG WINDS ARE EXPECTED ACROSS SWEETWATER COUNTY AND INTO THE
GREEN MOUNTAINS/RATTLESNAKE RANGE SUNDAY INTO MONDAY. STRONG WINDS
MAY ALSO BLOW SUNDAY NIGHT FROM DUBOIS TO RIVERTON.

WEDNESDAY NIGHT THROUGH CHRISTMAS DAY...A NEW STORM SYSTEM WILL
DEVELOP TO OUR WEST SPREADING SNOW FROM WEST TO EAST. THE POTENTIAL
FOR SIGNIFICANT SNOWFALL IS STILL A POSSIBILITY ACROSS CENTRAL
AND SOUTHWEST WYOMING ON CHRISTMAS DAY. COMPUTER MODELS HAVE
DIVERGED MORE TONIGHT SO STAY TUNED OVER THE NEXT SEVERAL DAYS ON
THIS POTENTIAL TRAVEL IMPACTING STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO STRONG WINDS IN THE CODY FOOTHILLS
TONIGHT AND SNOWFALL IN THE FAR WEST. THANK YOU.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 3:07 AM MSTHigh Wind WatchRIWFremont, Natrona, Park, Sweetwater11 hr
Dec 20, 1:37 PM MSTHigh Wind WarningRIWFremont, Lincoln, Natrona, Park, Sweetwater34 hr

Nearby

Winter Storm Warnings in Wyoming, 2014Every winter storm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.